Texas, 2009Hail and High Wind in Texas, April 9, 2009
April 9, 2009 · NWS EWX · 2 events in 2 counties and zones
A cold front moved through South Central Texas causing strong wind gusts and isolated severe thunderstorms.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through South Central Texas causing strong wind gusts and isolated severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 9, 3:33 PM CST, 17 minutes earlier.
Area forecast discussion, Apr 9, 3:33 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
433 PM CDT THU APR 9 2009
.DISCUSSION...
AFTER SUNNY AND UNSEASONABLY WARM CONDITIONS THIS AFTERNOON
SLIGHTLY COOLER CONDITIONS WILL COME LATE TONIGHT AND FRIDAY...
AS A COOL FRONT MOVES ACROSS THE HILL COUNTRY AND SOUTH CENTRAL
TEXAS. WILL SHOW ISOLATED SHOWERS OVER THE EAST PART OF SOUTH
CENTRAL TEXAS FOR LATE THIS AFTERNOON THROUGH EARLY EVENING THIS
EVENING. INDICATED PATCHY FOG FORMING OVER THE SOUTHEAST AND
EAST PART OF SOUTH CENTRAL TEXAS MAINLY AFTER MIDNIGHT TONIGHT
IN ADVANCE OF THE WEEK COOL FRONT. EXPECT MOSTLY SUNNY AND
PLEASANT CONDITIONS FOR FRIDAY. FORECASTS STILL SHOW INCREASING
CLOUDS FRIDAY NIGHT AND SATURDAY...WITH AN INCREASING CHANCE OF
RAIN THIS WEEKEND. A STRONG 500 HPA TROF WILL APPROACH SOUTH
CENTRAL TEXAS FROM THE WEST LATE SATURDAY...BRINGING AN
INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS ON SATURDAY
NIGHT. CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS FOR SUNDAY
MORNING. FORECAST SOLUTIONS STILL SHOW RAIN CHANCES SLOWLY
DECREASING FROM THE WEST SUNDAY AFTERNOON THROUGH THE EARLY
EVENING ON SUNDAY...AS THE STRONG 500 HPA LOW MOVES EAST
AND NORTHEAST OF SOUTH CENTRAL TEXAS.
DRIER CONDITIONS WILL COME SUNDAY NIGHT AND CONTINUE ON
MONDAY AND TUESDAY OF NEXT WEEK. INCREASING SOUTH WINDS
ARE EXPECTED WEDNESDAY...WITH A SLIGHT CHANCE OF SHOWERS
LATE NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 53 78 55 73 65 / 10 - - 30 50
AUSTIN BERGSTROM INTL AIRPORT 49 79 54 76 64 / 10 - - 30 40
NEW BRAUNFELS MUNI AIRPORT 53 80 54 75 65 / 10 - - 30 40
BURNET MUNI AIRPORT 49 75 53 71 62 / 10 - - 30 60
DEL RIO INTL AIRPORT 54 86 57 77 65 / 10 - - 20 50
GEORGETOWN MUNI AIRPORT 50 76 53 73 64 / 10 - - 30 50
HONDO MUNI AIRPORT 51 83 57 73 64 / 10 - - 30 40
SAN MARCOS MUNI AIRPORT 52 80 54 74 65 / 10 - - 30 40
LA GRANGE - FAYETTE REGIONAL 58 78 57 76 65 / 20 10 - 30 40
SAN ANTONIO INTL AIRPORT 54 82 57 75 66 / 10 - - 30 40
STINSON MUNI AIRPORT 54 83 58 75 66 / 10 - - 30 40
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: BANDERA...BLANCO...BURNET...EDWARDS...GILLESPIE...
KENDALL...KERR...KINNEY...LLANO...MEDINA...REAL...UVALDE...VAL
VERDE.
WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: BANDERA...BLANCO...BURNET...EDWARDS...GILLESPIE...
KENDALL...KERR...KINNEY...LLANO...MEDINA...REAL...UVALDE...VAL
VERDE.
&&
08/18
Hazardous weather outlook, Apr 9, 3:08 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
408 PM CDT THU APR 9 2009
TXZ171>173-183>194-202>209-217>225-228-102115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
408 PM CDT THU APR 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS...FORMING ALONG AND EAST OF A
DRY-LINE...COULD APPROACH SEVERE LEVELS THROUGH 9 PM. THIS
THUNDERSTORM THREAT SHOULD REMAIN MAINLY ALONG AND EAST OF A
BURNET TO NEW BRAUNFELS TO CUERO LINE.
A RED FLAG WARNING REMAINS IN EFFECT THROUGH 8 PM ACROSS MUCH OF
THE HILL COUNTRY AND THE SOUTHERN EDWARDS PLATEAU FOR GUSTY AND
DRY WEST WINDS. A WIND ADVISORY REMAINS IN EFFECT THROUGH 6 PM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A STRONG STORM SYSTEM WILL MOVE THROUGH TEXAS LATE SATURDAY NIGHT
INTO SUNDAY...PRODUCING A THREAT OF SEVERE WEATHER FOR A GOOD
PORTION OF SOUTH CENTRAL TEXAS LATE SATURDAY NIGHT THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING.
In the hours before
Special weather statement, Apr 9, 11:26 AM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1226 PM CDT THU APR 9 2009
TXZ171>173-183>194-202>209-217>225-228-092100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
1226 PM CDT THU APR 9 2009
...UNSEASONABLY WARM THIS AFTERNOON FOLLOWED BY A CHANCE OF RAIN
THIS WEEKEND...
SUNNY AND UNSEASONABLY WARM CONDITIONS ARE EXPECTED THIS
AFTERNOON...AS BREEZY AND DRY WEST WINDS SPREAD OVER
SOUTH CENTRAL TEXAS FROM THE WEST. THE STRONGEST WINDS ARE
EXPECTED FROM NEAR DEL RIO TO THE EDWARDS PLATEAU AND EASTWARD
ACROSS THE HILL COUNTRY...WHERE A WIND ADVISORY IS IN EFFECT UNTIL
6 PM TODAY. THE WARM AFTERNOON HIGHS AND DRY CONDITIONS WILL MAKE
FOR VERY LOW RELATIVE HUMIDITIES THIS AFTERNOON. A COOL FRONT WILL
MOVE OVER THE AREA TONIGHT BRINGING COOLER TEMPERATURES TOWARD THE
MORNING. HIGHS ON FRIDAY WILL BE AROUND 15 TO 20 DEGREES COOLER
THAN TODAY.
FOR THIS WEEKEND...AN APPROACHING STORM SYSTEM WILL BRING A
A GOOD CHANCE OF RAIN FOR THE AREA...WITH SHOWERS AND
THUNDERSTORMS. THESE WEATHER PATTERNS FIT A SIMILAR TREND
TO WEATHER SYSTEMS IN FEBRUARY AND MARCH. WITH THE
WEATHER SYSTEM THIS WEEKEND...THERE IS A CHANCE FOR SEVERE
THUNDERSTORMS LATE SATURDAY NIGHT TO SUNDAY AFTERNOON.
DRY WEATHER IS EXPECTED EARLY NEXT WEEK...FOLLOWED BY A
SLIGHT CHANCE OF SHOWERS LATE NEXT WEEK.
Special weather statement, Apr 9, 2:03 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
303 PM CDT THU APR 9 2009
TXZ173-192-092100-
TRAVIS-WILLIAMSON-
303 PM CDT THU APR 9 2009
...A STRONG THUNDERSTORM WILL AFFECT TRAVIS AND WILLIAMSON
COUNTIES...
AT 258 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
DEVELOPING 6 MILES NORTH OF LAGO VISTA...OR 8 MILES WEST OF CEDAR
PARK...MOVING EAST AT 20 MPH. OTHER THUNDERSTORMS MAY ALSO DEVELOP
IN THE NEXT OUR ALONG A DRYLINE THAT EXTENDS NORTH INTO NORTH
CENTRAL TEXAS.
PEOPLE IN SOUTHERN WILLIAMSON AND TRAVIS COUNTIES...INCLUDING THE
AUSTIN METRO AREA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Apr 9, 3:13 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
413 PM CDT THU APR 9 2009
TXZ171>173-183>194-202>209-217>225-228-100500-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
413 PM CDT THU APR 9 2009
...SEVERE WEATHER AND MUCH NEEDED RAINFALL REMAINS LIKELY ACROSS
MUCH OF SOUTH CENTRAL TEXAS FOR EASTER WEEKEND...
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL BRING A GOOD CHANCE
OF RAIN FOR THE AREA SATURDAY AND SUNDAY. THE WEATHER PATTERN WILL
SUPPORT A FAVORABLE ENVIRONMENT FOR STRONG TO SEVERE
THUNDERSTORMS...WITH THE GREATEST THUNDERSTORM POTENTIAL FOR LATE
SATURDAY AFTERNOON THROUGH EARLY SUNDAY EVENING. RAIN AND SEVERE
POTENTIAL IS HIGHER ACROSS AREAS ALONG AND NORTH OF HIGHWAY 90.
DRY WEATHER IS EXPECTED EARLY NEXT WEEK...FOLLOWED BY A SLIGHT
CHANCE OF SHOWERS LATE NEXT WEEK.
High Wind, Kerr
- When
- April 9, 3:50 PM CST to 3:55 PM CST
- Where
- Kerr forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- COOP Observer
- Coordinates
- 30.062, -99.350 (the zone’s center; the record gives no point)
A radio tower was knocked down by strong winds on the west side of Ingram.
Hail, Lee
- When
- April 9, 5:20 PM CST to 5:22 PM CST
- Where
- Lee County, 7 mi SW of Giddings
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.108, -97.013
The Lee County Sheriff reported hail up to quarter size near the town of Northrup.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, April 9 to 12, 20092 deaths · 2 injured · $8.6 million · 10 events
- Tornadoes and Hail in Arkansas, April 9, 20098 injured · $6.5 million · EF3 · 17 events
- Tornadoes and Hail in Louisiana, April 9, 20092 injured · $14 million · EF2 · 20 events
- Tornadoes and Hail in Oklahoma, April 9, 20094 injured · $493,000 · EF2 · 60 events
- Tornadoes and Hail in Texas, April 9, 2009$2.1 million · EF2 · 16 events
- Tornado and Hail in Arkansas, April 9, 2009$668,000 · EF2 · 6 events
- Tornado in Oklahoma, April 9, 2009$1,000 · EF2 · 1 event
- Tornado and Hail in Missouri, April 9, 2009$148,000 · EF0 · 33 events
- High Wind in Texas, April 9, 2009$250,000 · 54 kt wind · 21 events
- Damaging Winds in Illinois, April 9 to 10, 2009$280,000 · 83 kt wind · 2 events
- Hail and Damaging Winds in Kansas, April 9, 2009$105,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Kentucky, April 9 to 10, 2009$115,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167127, 167130.